Nebraska, 2020

Damaging Winds in Nebraska, August 10, 2020

August 10, 2020 · NWS OAX · 14 events in 6 counties and zones

An initially unimpressive thunderstorm complex over northeast Nebraska rapidly intensified during the morning of August 10, 2020. After a few sporadic early morning damage reports, the intensifying storms began to more readily produce damaging winds in excess of 50 kts around 1340Z.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An initially unimpressive thunderstorm complex over northeast Nebraska rapidly intensified during the morning of August 10, 2020. After a few sporadic early morning damage reports, the intensifying storms began to more readily produce damaging winds in excess of 50 kts around 1340Z. Those damaging winds increased in coverage and intensity as the storms moved east into Iowa. The portion of the thunderstorm complex that moved through the NWS Omaha forecast area marked the approximate beginning of an intense derecho that tracked across portions of Iowa, Illinois, Wisconsin, Indiana, Michigan, and Ohio. Within the NWS Omaha forecast area, there were more than 20 local storm reports of wind damage and measured severe wind gusts, including more than 50,000 power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 10, 2:24 AM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 10, 2:24 AM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
324 AM CDT Mon Aug 10 2020

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 210 AM CDT Mon Aug 10 2020

A surface cold front is currently draped across the area starting
from northeast Colorado extending northeastward to to just east
of Minneapolis, Minnesota. A nocturnal 850mb jet is oriented
parallel to the cold front and becomes westerly as it reaches far
eastern Nebraska/western Iowa.

These two factors are combining to force some modest convection
along NE/SD border, with more convection beginning to sprout up,
extending westward into south-central South Dakota. The
orientation of the low-level jet is providing some convergence
along the front, but since it is oriented parallel to it, that
convergence is not overly strong. Surface CIN values are lowest
just ahead of the front at around 140 J/kg in far northeast
Nebraska and increase along the front as you go southwestward.
Surface based CAPE values associated with the CAPE minimum have
slightly declined to around 3500 J/kg but still allow for strong
convection to occur. The latest runs of the HRRR, ESRL HRRR, and
RAP suggest that a cluster of storms may move eastward along with
the zonal flow aloft, but if robust convection does get going a
strong cold pool may allow for a more southeastward propagation to
occur with the primary hazard being damaging wind gusts.

As the today continues, the cold front is expected to march
southeast and is expected to make its way to northwest Missouri by
00z Tuesday, and will bring cooler temperatures ranging from the
upper 70's in the northwestern CWA to the mid to upper 80's in
the far southeastern corner. Isolated to scattered showers and
storms will be possible as the front passes through the area but
with limited development in the model solutions, limited activity
is expected.

Looking beyond today's forecast, Tuesday is expected to be dry
after any lingering precipitation from the frontal passage exits
the area early in the morning. Highs in the mid to upper 80's are
expected throughout eastern Nebraska as southeasterly surface flow
returns. Global deterministic models are currently hinting at the
possibility of a nocturnal MCS that could begin in western NE/SD
and propagate ESE forming an MCV and bringing overnight and early
morning rain chances to eastern Nebraska. This scenario is also
depicted once again Wednesday evening/Thursday morning with the
main difference being the propagation of the nocturnal MCS, with
the GFS keeping it north of the area and the ECMWF passing it
through southeastern Nebraska.

Beginning Wednesday, mid-level ridging begins building over
southern New Mexico and will slowly begin shifting the mid-level
flow northwesterly. Beyond the Wednesday and Thursday nights'
storm chances, the bulk of any activity is expected to stay more
into Iowa as different shortwave impulses push through the mid-
level flow. High temperatures are expected to stay in the upper
80's to around 90, with no real scorchers expected. Model
solutions begin to diverge Sunday, with the ECMWF depicting a cold
front to pass through the area, while the other global solutions
depict a very limited response in surface temperatures and wind
direction. If this front comes to fruition, we could enjoy
another trip into the lower 80's for highs to start off next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1143 PM CDT Sun Aug 9 2020

Convection has developed along the NE/SD border, moving quite
slowly, but should remain north of the KOFK TAF. Additional
thunderstorms are expected north of both KOFK and KOMA, although
KOFK could see an isolated shower 11-14z. There is a cold front
coincident with this activity, and this front will shift winds to
the north and increase to 12-14 knots with the initial surge, then
settling back into the 9-12 knot range by 16z. Otherwise, VFR
through the period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...DeWald
Hazardous weather outlook, Aug 10, 3:34 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
434 AM CDT Mon Aug 10 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-102345-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
434 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Isolated showers and storms are possible this morning and today
as a cold front continues to move southeast through the area. The
front is expected to reach far southeast Nebraska by 7pm and may
stall out after the it crosses into northeast Kansas/northwest
Missouri. While an isolated storm or two may become severe,
widespread severe activity is not expected at this time. The best
chance for any severe activity will be in far southeast Nebraska,
extending into KS/MO.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic showers and storms continue to be possible into this
weekend. Severe storm potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 140 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 10, 5:10 AM CST
Where
Knox County, 0.69 mi N of Niobrara
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.760, -98.030

Public reported a large tree down by the Missouri River near Niobrara, NE.

Thunderstorm Wind, Thurston

When
August 10, 7:06 AM CST
Where
Thurston County, 0.51 mi W of Pender
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.120, -96.710

Emergency Manager reported a large old tree blown down.

Thunderstorm Wind, Thurston

When
August 10, 7:14 AM CST
Where
Thurston County, 0.51 mi W of Walthill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.150, -96.490

Emergency manager reported a large tree down from wind.

Thunderstorm Wind, Burt

When
August 10, 7:39 AM CST
Where
Burt County, Craig
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.780, -96.370

Personal weather station measured a wind of 54 kts.

Thunderstorm Wind, Burt

When
August 10, 7:39 AM CST
Where
Burt County, 4.16 mi WSW of Craig
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.750, -96.440

Public personal weather station measured a wind gust of 54 kts.

Thunderstorm Wind, Burt

When
August 10, 7:52 AM CST
Where
Burt County, Tekamah Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.770, -96.180

Tekamah ASOS measured a wind of 59 kts.

Thunderstorm Wind, Douglas

When
August 10, 7:57 AM CST
Where
Douglas County, 2.59 mi W of (Ovn)wsfo Omaha
Measured
67 kt (77 mph) measured gust
Reported by
Public
Coordinates
41.330, -96.100

Public personal weather station measured a wind of 67 knots.

Thunderstorm Wind, Douglas

When
August 10, 8:03 AM CST
Where
Douglas County, 5.2 mi W of Omaha Millard Arpt
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
41.200, -96.220

Public personal weather station measured a wind of 54 knots.

Thunderstorm Wind, Sarpy

When
August 10, 8:05 AM CST
Where
Sarpy County, 0.86 mi SE of Gretna
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.140, -96.240

Former NWS Employee called in estimating winds at 60 mph.

Thunderstorm Wind, Douglas

When
August 10, 8:06 AM CST
Where
Douglas County, 1.38 mi N of (Oma)eppley Fld Omah
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.320, -95.900

Omaha Eppley Airfield ASOS measured a wind gust of 58 kts.

Thunderstorm Wind, Douglas

When
August 10, 8:09 AM CST
Where
Douglas County, 0.69 mi S of (3no)north Omaha Arp
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.360, -96.020

Public called in with reports of large tree branched, up to 10 inches in diameter, broken from winds.

Thunderstorm Wind, Lancaster

When
August 10, 8:11 AM CST
Where
Lancaster County, (Lnk)lincoln Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.850, -96.770

Lincoln Airport ASOS measured a wind gust of 54 kts.

Thunderstorm Wind, Sarpy

When
August 10, 8:15 AM CST
Where
Sarpy County, 2.07 mi N of (Off)offutt Afb
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.150, -95.920

Emergency management reported tress and power lines down in Bellevue, La Vista, and Papillion. Some homes were damaged by trees.

Thunderstorm Wind, Douglas

When
August 10, 8:20 AM CST
Where
Douglas County, 0.52 mi W of Omaha
Measured
56 kt (64 mph) estimated gust
Reported by
Utility Company
Coordinates
41.270, -96.010

Omaha Public Power District reported crews responding to widespread power outages in Omaha due to straight line wind damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915763, 915725, 915726, 915727, 915747, 915728, 915729, 915730, 915738, 915748, 915740, 915741, 915743, 915745.